DVT; Blood clot in the legs; Thromboembolism; Post-phlebitic syndrome; Post-thrombotic syndrome
Your doctor will give you medicine to thin your blood (called an anticoagulant). This will keep more clots from forming or old ones from getting bigger. These drugs cannot dissolve existing clots.
Heparin is usually the first drug given.
A drug called warfarin (Coumadin) is usually started along with heparin.
When you are taking warfarin, you are more likely to bleed, even from activities you have always done.
Changing how you take your warfarin, taking certain medicines, and eating certain foods can change the way the warfarin works in your body. If this happens, you may be more likely to form a clot or have bleeding problems. Never stop taking your medicine or change the dose without talking to your doctor.
If you are taking warfarin:
You will be given a pressure stocking to wear on your leg or legs. A pressure stocking improves blood flow in your legs, and reduce your risk for blood clots. It is important to wear these every day.
In rare cases, surgery may be needed if medicines do not work. Surgery may involve:
Many DVTs disappear without a problem, but they can return. Some people may have long-term pain and swelling in the leg known as post-phlebitic syndrome. Wearing tight (compression) stockings during and after the DVT may help prevent this problem.
Blood clots in the thigh are more likely to break off and cause pulmonary embolism (PE) than blood clots in the lower leg or other parts of the body.
A blood clot can break free in the leg and travel to the lungs (pulmonary embolus) or anywhere else in the body, and can be life threatening. Rapid treatment of DVT helps prevent this problem.
Post-phlebitic syndrome refers to long-term swelling (edema) in the leg that had the deep vein thrombosis. Changes in skin color and pain can also be present. These symptoms may be noticed right away, or may not develop for one or more years afterward. This problem is called post-thrombotic syndrome.
Call your health care provider if you have symptoms of DVT.
Go to the emergency room or call the local emergency number (such as 911) if you have DVT and you develop chest pain, difficulty breathing, coughing blood, fainting, loss of consciousness, or other severe symptoms.
Geerts WH, Berggvist D, Pineo GF, et al. American College of Chest Physicians. Prevention of venous thromboembolism: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition). Chest. 2008;133(6 Suppl):381S-453S.
Snow V, Qaseem A, Barry P, et al. Management of venous thromboembolism: a clinical practice guideline from the American College of Physicians and the American Academy of Family Physicians. Ann Intern Med. 2007;146(3):204-210.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885